Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


blast cells in peripheral smear
Jul 17, 2009

Hello Dr.Frascino i am a doctor on hiv meds for last 9 years,even though i had megaloblastic anemia previously,now i am concerned about low neutrophils and blast cells.I am on azt,3tc,nevirapine can i take off from meds for some time time or have to change to next drugs,how long can i take drug holiday,from 9 yrs the vl<50 and cd4 never below 500.please advice.

Response from Dr. Frascino

Hello,

AZT can induce megaloblastic anemia as well as decreases in white blood cells and platelets due to bone marrow suppression. Drug holidays (strategic treatment interruptions) have been intensely studied and are not recommended. I would suggest you change your drug regimen to avoid AZT. One option would be Atripla (tenofovir, emtricitabine and efavirenz). This would be similar to your current two-nukes-and-a-non-nuke regimen (AZT, 3TC, nevirapine). Atripla has the added benefit of being three mediations combined into a single table, which is taken just once per day. Alternatively there are a number of other "preferred regimens" to consider. Talk to your HIV specialist about which of these options would be best for you to consider.

Good luck.

Dr. Bob


Previous
Am I infected HIV?
Next
Hiv cocktails

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement